Thunderstorm Wind, Lincoln
- When
- August 14, 9:15 PM CST to 9:16 PM CST
- Where
- Lincoln County, 8.22 mi SW of Sylvan Grove
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.930, -98.480
This was a measured wind gust.
A severe storm moved eastward across portions of central KS on August 14th, producing wind gusts into the lower 70 mph range and also some low end severe sized hail. The storm paralleled Interstate 70 extending to the north and south about 25 miles each way.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A severe storm moved eastward across portions of central KS on August 14th, producing wind gusts into the lower 70 mph range and also some low end severe sized hail. The storm paralleled Interstate 70 extending to the north and south about 25 miles each way.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 14, 5:23 PM CST, 3 hours 52 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 623 PM CDT Fri Aug 14 2020 .SHORT TERM...(This evening through Sunday night) Issued at 233 PM CDT Fri Aug 14 2020 A shortwave currently moving across the northern plains, will help push a cold front, currently located over south central Neb, to the south-southeast by this afternoon. Expect a very unstable airmass (SBCAPE values of 5500-6000 J/KG) to be located just ahead of the front, to become uncapped with a broken line of strong/severe thunderstorms expected develop, as convergence along the front increases over southern Neb. Propagation of this convection will be the S-SE as mid level flow shifts more to the NW. So expect this line of convection to drop SE into areas north of I-70 this evening and into central KS after 06z. A very unstable airmass is located ahead of this convection as it drops south, so even with a lack of increasing low level moisture transport and low level jet this evening, think this convection will continue to propagate to the south towards KHUT and KEWK towards midnight. Lots of uncertainty on how far this broken line of convection will make it, as cold pool influences, and outflows surging south ahead of the convective line, may limit its southward progression for late tonight into early Sat morning. I went ahead an expanded pops further south into areas along and north of highway 50 tonight, with the thought that the convection may move further south than originally thought. SPC also seems to have the same concerns, as they have expanded the slight risk further south as well. Considering the very unstable airmass in place over most of the forecast area, and bulk shear of 30-40kts, think strong storms and even a few severe storms seem likely across central KS. Directional shear seems to support the potential for rotating updrafts and some large hail, but think as the nighttime progresses, downburst winds will become the main concern as the convection congeals into a broken line of storms. Outflow from tonights convection will help push the main synoptic front south across most of the forecast area by early Sat morning, with slightly cooler and drier air pushing into central KS and possibly as far south as south central KS for the daytime on Sat. Portions of central KS will certainly notice the less humid airmass for Sat afternoon. How far south the front gets is questionable, as latest short range models show it stalling or "washing out" over central OK. So expect dry weather for the daytime hours, in the post frontal airmass. But as Sat evening progresses, upslope low level flow over western KS, and increasing low level moisture transport over the top of the drier airmass, will lead to a chance of showers/thunderstorms developing for areas just to the west of the forecast area in wrn KS for Sat evening/night. NW flow aloft and propagation vectors support this convection potentially moving SE into areas west of I-135 for late Sat evening/night. Not sure how far east the convection will make it, as it runs into more stable air the further east it gets, but could see some showers linger over western sections until Sun morning. Another reinforcing cold front will push south across the area on Sunday afternoon. Lots of uncertainty on how much convection will be along this front, as a warm elevated mixed layer may keep anything from developing, except for areas west of the forecast. Ketcham .LONG TERM...(Monday through Friday) Issued at 233 PM CDT Fri Aug 14 2020 This reinforcing shot of cool air will lead to max temps remaining in the middle to upper 80s for Mon through Wed, as the upper ridge builds over the Rockies, with NW flow firmly in control for the plains. This will also lead to an extended period of dry weather for this time frame, possibly into Thu as well. Medium range models hint at a couple of weak disturbances in the N-NW flow will drop south over the area for Wed and again on Thu. GFS suggests this could lead to a chance of showers on Wed, but model consensus keeps things dry for now, given the lack of substantial moisture for this impulse to work with. Ketcham && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 618 PM CDT Fri Aug 14 2020 Main aviation concern will be storm chances tonight. Currently have a cold front stretching from eastern Nebraska into west-central Kansas. There is a severe storm located southeast of Hastings and is tracking off to the south/southwest. This storm looks to pose our best chance for central KS to see storms tonight as it continues to track off to the south/sw. On its current track it would reach KRSL-KSLN just after 02z. The main question is what the storms look like after sunset. So for now, just went VCTS at KRSL-KGBD-KSLN after 02z. Will ramp things up if confidence increases this cluster of storms remain intense. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 72 91 64 87 / 20 10 20 20 Hutchinson 68 87 61 85 / 20 10 20 20 Newton 69 87 61 86 / 20 10 10 20 ElDorado 70 87 61 86 / 20 10 10 10 Winfield-KWLD 72 89 64 86 / 10 10 10 20 Russell 65 85 61 84 / 30 20 30 30 Great Bend 66 85 61 83 / 30 20 30 30 Salina 67 86 61 86 / 30 10 20 20 McPherson 68 86 61 85 / 30 10 20 20 Coffeyville 72 90 63 87 / 0 10 0 10 Chanute 71 89 61 86 / 10 10 0 10 Iola 71 89 60 87 / 10 10 0 10 Parsons-KPPF 71 90 62 87 / 0 10 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...RBL
Hazardous Weather Outlook National Weather Service Wichita KS 749 PM CDT Fri Aug 14 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-152145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 749 PM CDT Fri Aug 14 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Strong to severe thunderstorms will be possible along and north of Interstate 70 this evening. Some of these storms could be produce quarter to half dollar sized hail and damaging winds of 60 to 65 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms will again be possible Saturday evening and Saturday night, and possibly on Sunday evening. A few strong storms may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across central Kansas this evening. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict ELM/Ketcham
The Grand Island radar (KUEX), 155 km away, was scanning. The volume nearest the first event began at 03:14 UTC.
3 thunderstorm wind, 3 hail. Local standard time, as filed.
This was a measured wind gust.
The sustained severe winds were measured wind gust at KRSL, Russell Municipal Airport. The initial gust began at 63 mph at 21 minutes after the hour and then increased to 67 mph shortly thereafter. The severe gusty winds continued for several minutes before peaking at 72 mph at 10:41 then decreasing as the storm moved east. Numerous 1 foot in diameter tree limbs were blown down across the community of Russell.
A large tree branch was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916559, 916560, 916557, 916553, 916555, 916556.